Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 31, 2017, 5:14 PM EDT for Niagara County, New York. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 5:14 PM EDT (21:14 UTC)
- Expired
- Jul 31, 2017, 5:47 PM EDT
- In force
- 33 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 19 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:26 PM EDT | HAIL 0.75 | 3 W Cambria Center, NY | PEA TO DIME SIZE HAIL |
| Jul 31, 5:29 PM EDT | HAIL 0.5 | 2 Nw Cambria Center, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WUUS51 KBUF 312114
SVRBUF
NYC063-312200-
/O.NEW.KBUF.SV.W.0084.170731T2114Z-170731T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
514 PM EDT MON JUL 31 2017
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southwestern Niagara County in western New York...
* Until 600 PM EDT.
* At 514 PM EDT, a severe thunderstorm was located near Sanborn, or 9
miles north of North Tonawanda, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Lockport, Pendleton, Sanborn, Cambria Center, Pendleton Center,
Model City, Rapids and Ransomville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4323 7898 4322 7861 4308 7866 4308 7868
4309 7869 4308 7872 4309 7873 4307 7874
4307 7876 4306 7879 4311 7902
TIME...MOT...LOC 2114Z 282DEG 10KT 4318 7890
HAIL...1.00IN
WIND...60MPH
$$
Church2 follow-up statements
229
WWUS51 KBUF 312136
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
536 PM EDT MON JUL 31 2017
NYC063-312200-
/O.CON.KBUF.SV.W.0084.000000T0000Z-170731T2200Z/
Niagara NY-
536 PM EDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL NIAGARA COUNTY...
At 535 PM EDT, a severe thunderstorm was located near Lockport,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Lockport, Pendleton, Cambria Center, Pendleton Center and Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 7885 4321 7861 4308 7866 4308 7868
4309 7869 4308 7871 4308 7872 4309 7873
4308 7873 4309 7878 4310 7885
TIME...MOT...LOC 2135Z 284DEG 15KT 4315 7876
HAIL...1.00IN
WIND...60MPH
$$
Church826
WWUS51 KBUF 312147
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
547 PM EDT MON JUL 31 2017
NYC063-312157-
/O.CAN.KBUF.SV.W.0084.000000T0000Z-170731T2200Z/
Niagara NY-
547 PM EDT MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NIAGARA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4321 7885 4321 7861 4308 7866 4308 7868
4309 7869 4308 7871 4308 7872 4309 7873
4308 7873 4309 7878 4310 7885
TIME...MOT...LOC 2142Z 282DEG 10KT 4314 7872
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:54 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 31, 4:54 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 454 PM EDT Mon Jul 31 2017 .SYNOPSIS... A weak trough over Western New York will bring widely scattered thunderstorms into this evening. Additional chances of thunderstorms will be possible for the afternoon and evening hours through the middle of the week. A weak low will then enter the Great Lakes region late this week, allowing for numerous showers and thunderstorms. && .NEAR TERM /THROUGH TUESDAY/... A weak east/west oriented trough continuing its southward track across southern Ontario this afternoon. Scattered showers and thunderstorms currently from Toronto to Trenton Ontario, with more widely scattered activity through the Ottawa Valley. Stable environment over Lake Ontario will likely erode a good portion of this activity as it moves toward our region. Visible satellite imagery showing a nice cumulus field along lake breeze boundary between Buffalo and Niagara Falls and inland from lake Erie. We could see some widely scattered convection develop by late afternoon and early this evening across these areas as trough moves a bit closer and diurnal instability remains. In addition, activity across the Ottawa Valley should develop into the Saint Lawrence Valley and portions of the interior North Country through early evening. Any thunderstorm may produce brief heavy downpours within moist air mass in place. Any convection will dissipated by late evening as daytime instability wanes and trough moves through. This will leave mainly clear to partly cloudy skies, with river valley fog once again developing late tonight. Tuesday, high pressure at the surface still remaining in control and should keep the day primarily dry. Daytime heating bringing some marginal instability during the afternoon, but will be hard pressed to see anything more than just isolated convection, probably confined to interior lake breeze boundaries. 850 mb temperatures holding roughly in the 14 to 15 C range supporting highs in the lower to mid 80s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... Tuesday night through Wednesday morning...High pressure that was over the region on Tuesday will make its way slightly south to the Virginias by Tuesday night, while a weak cold front will be placed to our NW over the northwestern Great Lakes. There will be a few diurnally scattered showers along or inland of the lake breeze boundaries early in the evening, then expect mainly calm weather with some inland river valley fog late Tuesday through early Wednesday morning. Wednesday afternoon and evening...Will see a slight increase in shower/storms with the weak front moving slowly toward or just to the northwest of Lakes Erie and Ontario. The possibility of severe weather looks unlikely with weak wind weak despite mean layer CAPE values near 1500-2000 j/kg. Thursday...A mid-level trough over the northern Mid-Western states will continue to deepen as it digs into the Great Lakes by Thursday, leading to the formation of a weak surface low along the slow or stalled front just upstream. With the added surface low this heightens the threat for the eventual development of numerous showers and thunderstorms for Thursday. The closer proximity of the front combined with a slight increase in shear (20-30kts), together with added available moisture will result in a higher possibility that some storms initiated on lake breeze boundaries may tend toward the severe side, but overall the threat still is too low to mention in any forecast product at this time. Continued relatively high CAPE values ensure that airmass will remain rather buoyant, so it won't take much forcing to get things going. Thursday night...With the low and stalled front to the west of Buffalo on Thursday night, any remaining convection from Thursday afternoon could linger into the evening. Temperatures...Slightly above average surface temperatures from Tuesday night to Thursday night, as for there is neutral to weak warm temperature advection ahead of the stalled front. Daytime highs look to be in the upper 70s to mid 80s. Temperatures Wed may end up as highest for the week as 850mb temperatures reach +15C. Dewpoints will rise with from the help of the southwesterly winds advecting moisture from the Ohio Valley/Midwest States. For lows, slowly increasing humidity will result in mild overnight temperatures in the mid 60s, to upper 60s by Thu night. && .LONG TERM /FRIDAY THROUGH MONDAY/... A robust shortwave making its way between the Mackenzie Mountains and Canadian Rockies will dig southeast across the Canadian Prairies tonight and Tuesday...and this will gradually lead to a sharp longwave trough over the Upper Great Lakes by the end of the week. This will be the major feature within a highly amplified upper level pattern...one that will be more typical of September or October. During the evolution and subsequent progression of this system...our region can expect some shower and potentially strong thunderstorm activity that will give way to below normal temperatures. As we open this period on Friday...the deepening longwave trough will dig across the Upper Great Lakes while a 'cutter' type surface low will be lifting northeast from Lake Huron. The sharpness of the hgt gradient ahead of this stacked system will result in a deep southerly flow over the Lower Great Lakes. This will pump very warm and sultry air into our forecast area...with H85 temps in the mid teens c supporting afternoon temperatures in the mid 80s f in the valleys and across the lake plains. It will become unsettled though...as a pair of boundaries will approach our forecast area. While a significant cold front will still be approaching from the west)...a pre frontal trough will cross at least the western counties during the course of the afternoon. Synoptic lift will also be generated from our proximity (right rear entrance region) to a 100kt H25 jet over lower Michigan. Showers and thunderstorms are likely to develop with the pre frontal trough... with an anomalously (+2 STD) strong 30-40kt low level jet adding enough shear to a very unstable airmass to promote strong to severe convection. Have added some enhanced wording in the form of 'gusty winds' to the forecast for this risk. The aforementioned cold front will then cross our forecast area Friday night. Will maintain high likely pops for most areas for Friday afternoon and night. A pronounced dry slot will then work across the western counties in the wake of the cold front late Friday night...so pcpn should end over the western counties before daybreak. On Saturday...the cold front will exit to our east across the Adirondacks while the aforementioned dry slot will work across the remainder of the forecast area. This will leave to improving conditions across the region...although leftover showers could persist into the early afternoon across the North Country. It will be notably cooler...with temperatures Saturday afternoon averaging nearly 10 degrees lower than those from Friday. Max temps will be in the low to mid 70s. While the exiting upper level low over eastern Canada will keep a cyclonic flow in place aloft for our region on Sunday...surface based high pressure should be able to keep MAINLY dry weather in place. The exception may be over the far western counties where a 'piece of energy' within the base of the longwave trough could touch off a shower or two...mainly in the afternoon. While confidence is low...will initially use low chc pops for Monday. A fair number of medium range ensembles suggest the passing of a stronger shortwave...which could include an accompanying weak surface reflection. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... An approaching weak trough will produce widely scattered showers and thunderstorms during the late afternoon and evening hours. Most areas will remain VFR, although any heavier showers will produce local/brief MVFR to IFR conditions. The widely scattered showers and thunderstorms will dissipate late this evening as the weak trough moves away and daytime instability weakens. This will leave mainly VFR overnight, with areas of valley fog and local IFR across the western Southern Tier. Outlook... Tuesday through Wednesday...Mainly VFR. A chance of widely scattered afternoon showers and thunderstorms. Local IFR in Southern Tier valley fog each late night and early morning. Thursday...VFR/MVFR. A chance of showers and thunderstorms. Friday...Areas of MVFR. Showers and thunderstorms likely. Saturday...Mainly VFR. && .MARINE... A weak trough across southern Ontario will cross Lake Ontario and eastern Lake Erie this evening. A relatively weak pressure gradient will remain over the lower Great Lakes through Thursday. Widely scattered showers and thunderstorms each afternoon and evening may produce locally higher winds and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JURKOWSKI/ZAFF NEAR TERM...TMA SHORT TERM...JURKOWSKI/ZAFF LONG TERM...RSH AVIATION...TMA MARINE...TMA
Hazardous weather outlook, Jul 31, 5:13 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 513 AM EDT Mon Jul 31 2017 NYZ001>008-010>014-019>021-085-010915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 513 AM EDT Mon Jul 31 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 513 AM EDT Mon Jul 31 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 31, 5:10 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT MON JUL 31 2017
NYZ001-312200-
Niagara-
510 PM EDT MON JUL 31 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY...
At 510 PM EDT, a strong thunderstorm was located near Sanborn, or 9
miles northeast of Niagara Falls, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lockport, Pendleton, Sanborn, Cambria Center, Pendleton Center,
Ransomville, Model City, Rapids and Gasport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4328 7898 4325 7857 4309 7863 4310 7864
4308 7865 4309 7866 4308 7868 4309 7869
4308 7872 4309 7873 4307 7874 4311 7903
TIME...MOT...LOC 2110Z 282DEG 10KT 4319 7891
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:10 PM EDT | Special Weather Statement | BUF | Niagara | 50 min |
| Jul 31, 7:31 PM EDT | Special Weather Statement | BUF | Ontario | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.